COMMENTARY

PDE-5 Inhibitors and NAION

Wayne J.G. Hellstrom, MD, FACS; Muammer Kendirci, MD

Disclosures

August 04, 2005

In response to a small number of postmarketing reports of vision loss in men taking type 5 phosphodiesterase (PDE-5) inhibitors, the US Food and Drug Administration (FDA) has issued a news release to advise healthcare providers of the potential risk. FDA has received 43 reports of varying degrees of vision loss, including blindness, among users of these drugs -- 38 cases in men using sildenafil, 4 in men using tadalafil, and 1 case in a man using vardenafil. Most of these cases of vision loss were due to nonarteritic anterior ischemic optic neuropathy (NAION). The loss of vision in some cases has been irreversible.

NAION is a vascular event that is presumed to occur due to a decrease in blood flow to the small arteries that supply the optic nerve. A disruption in the blood supply to the optic nerve causes damage to the nerve. Injury to the nerve may result in permanent visual loss in 1 or both eyes. There are 2 types: arteritic and nonarteritic. Arteritic anterior ischemic optic neuropathy (AAION) is an inflammatory vasculitis, and nonarteritic (NAION) is a diagnosis of exclusion, which is made in the absence of provable arteritis. NAION is 6 times more common than AAION due to temporal arteritis. NAION is the most common acute optic neuropathy and one of the most common causes of sudden vision loss in the elderly. The annual incidence in white persons is 2.3 to 10.2 per 100,000 for persons over the age of 50. There are 1500 to 6000 new cases every year in the United States.[1,2]

NAION is characterized clinically by the acute onset of unilateral visual loss. Patients are typically older than 50 years of age; clinical examination reveals unilateral visual acuity and visual field loss, a relative afferent pupillary defect (RAPD), and optic disk edema. Despite the frequency with which this condition occurs, its exact cause is not known. Numerous risk factors have been proposed, including a small cup-to-disk ratio, hypertension, diabetes mellitus, arteriosclerosis, hypercholesterolemia, and after intraocular surgery. A recent study reports a high prevalence of sleep apnea syndrome in patients with NAION.[3,4]

Recently, Pomeranz and colleagues[5] reported 7 cases of NAION in men who had recently taken sildenafil. These patients, aged between 50 and 69 years, had typical features of NAION within 36 hours after ingestion of sildenafil citrate for erectile dysfunction (ED). Both eyes were affected in one man. All affected men had preexisting hypertension, diabetes, elevated cholesterol, or hyperlipidemia. Sildenafil may provoke NAION in individuals with an arteriosclerotic risk profile.

The onset of NAION in these 7 patients within hours after ingestion of sildenafil may support an association between use of this agent and NAION.[5] As patients with ED are more likely to have the microvascular risk factors typically associated with spontaneous NAION, an ischemic effect by sildenafil on the optic nerve is plausible, but unlikely. In normal adults, sildenafil increased pulsatile ocular blood flow, a result of filling the choroidal circulation.[6] Grunwald and coworkers[7,8,9] did not find any significant change in the optic nerve rim, foveolar choroidal blood flow, or retinal vessel caliber after treatment with sildenafil. However, Pache and colleagues[10] found that sildenafil caused significant dilation of retinal arteries and veins in healthy individuals. One healthy young woman in another study had severe flushing, headache, and visual field defects after ingestion of 200 mg of sildenafil, suggesting that the effect on the optic nerve is acutely and temporally related to ingestion of the medication.[11] Morgan and colleagues[12] reported the occurrence of a transient ischemic attack in a 50-year-old man 2 hours after he had ingested 50 mg of sildenafil. When the same patient took 100 mg of sildenafil 6 days later, permanent neurologic deficits from an ischemic stroke developed.

Because of the lack of a model to test for a possible relationship between PDE-5 inhibitors and NAION, a definite causal relationship cannot be established at this time. An animal model for NAION has been developed and may provide an experimental paradigm.[13] Based on the fact that 43 cases of NAION have now been reported soon after use of PDE-5 inhibitors, doctors should warn their ED patients about the possible relationship between NAION and PDE-5 inhibitor use.

Despite the differences in the number of cases of NAION among men taking the various PDE-5 inhibitors, there is no evidence that one drug presents a higher risk than another. Sildenafil has been used by more than 23 million men worldwide, tadalafil by more than 4.5 million, and vardenafil by more than 1.8 million. The difference in the number of NAION cases among all 3 PDE-5 inhibitors reflects the number of each drug used worldwide rather than real differences in risk among drugs.

As we mentioned, a number of risk factors have been proposed, including a small cup-to-disk ratio, hypertension, diabetes mellitus, arteriosclerosis, hypercholesterolemia, and intraocular surgery. In a recent study, Nagy and colleagues[14] investigated predictive factors for the development of NAION and reported that high lipoprotein (odds ratio, 16.88), diabetes mellitus (odds ratio, 5.78), and factor V Leiden mutation (odds ratio, 4.44) were the main predictive components.

It can be recommended that patients with a history of monocular NAION be cautioned that PDE-5 inhibitors may increase the risk of NAION in the fellow eye. Patients who have risk factors for the development of NAION should be referred to an ophthalmologist before being prescribed PDE-5 inhibitors. Any man taking a PDE-5 inhibitor who develops visual problems should stop taking the PDE-5 inhibitor and be seen by an ophthalmologist. Also, ophthalmologists should ask all men with NAION about the use of PDE-5 inhibitors.

NAION is thought to be an ischemic phenomenon due to constriction of arterioles in the optic nerve. PDE-5 inhibitors, however, are well known to cause vasodilation, not vasoconstriction. Vascular damage leading to NAION is due to the presence of cardiovascular risk factors, including age over 50 years, diabetes, hypercholesterolemia, and hypertension. NAION shares common risk factors with cardiovascular diseases and ED. NAION has been reported in patients taking several other medications, specifically sumatriptan (a migraine drug), amiodarone, and nasal decongestants.

There have also been multiple clinical studies on the effects of PDE-5 inhibitors on the ocular circulation. None of those studies indicated that PDE-5 inhibitor treatment causes a decrease in optic nerve head or choroidal blood flow; on the contrary, some studies actually suggested that the drug causes small increases in ocular blood flow. A review of 103 clinical trials of sildenafil involving 13,000 patients found no reports of NAION. NAION has been reported rarely through postmarketing surveillance with short- and long-acting PDE-5 inhibitors. These cases have, for the most part, been in patients who had underlying anatomic or vascular risk factors for the development of NAION. For the time being, there is no evidence that NAION occurred more frequently in men taking sildenafil, tadalafil, or vardenafil than in men of similar age and health who did not take these medications.

The selectivity of the PDE-5 inhibitors for PDE-6 is 11-fold less for sildenafil, 25-fold less for vardenafil, and 187-fold less for tadalafil when compared with PDE-5. The available clinical trial data indicate that sildenafil, at the higher doses, can cause dose-related, mild, and readily reversible changes in color discrimination (generally only apparent with sophisticated visual function testing); these occur mostly in the blue-green spectrum and have little, if any, effect on visual function. These side effects are believed to be secondary to transient inhibition of PDE-6 when higher doses are used. PDE-5 inhibitors should be prescribed with caution in patients with retinitis pigmentosa due to a lack of efficacy and safety data in this patient population, a small percentage of whom have genetic abnormalities in PDE-6 production. Because NAION is a vascular event presumed to occur due to a decrease in blood flow to the small arteries that supply the optic nerve, and because PDE-5 inhibitors potentially increase ocular blood flow due to vasodilation, it is difficult to make a connection between NAION and the visual side effects of the PDE-5 inhibitors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....